Uvular Angioedema Due to ACE Inhibitor - NEJM

Angioedema is a swelling that is similar to hives, but the swelling is under the skin instead of on the surface.

In this NEJM case report, treatment with 6.25 mg of captopril was started 6 hours after cardiac stent placement, and 30 minutes after administration the patient reported difficulty swallowing and throat pain. The uvula was markedly edematous and erythematous:



Uvular angioedema, or Quincke's disease, was diagnosed, and treatment with antihistamines and glucocorticoids was started. Improvement was rapid, and the edema completely resolved within 24 hours.

Isolated uvular angioedema is usually caused by an immediate (type I) hypersensitivity reaction. Mast-cell degranulation can occur after exposure to an immunologic or nonimmunologic stimulant, such as a drug, as was the case in this patient.

Angiotensin-converting–enzyme (ACE) inhibitors can cause isolated uvular angioedema, and although this response to ACE inhibitors is uncommon, it is important to be aware of it, since it can lead to obstructive respiratory distress.



Angioedema (AE) Classification (click to enlarge the image)

References:

Isolated Uvular Angioedema — NEJM, 2014 http://buff.ly/1hnZqpO

No comments:

Post a Comment

Blog Widget by LinkWithin